Forums


Medications & Prescription Treatment

Propranolol Alternative?

  • By Bridget93

    I’ve been suffering with severe migraines for my entire life and I’ve tried a lot of things to stop them. About 8 years ago I went to a new doctor who put me on Propranolol and Amitriptyline daily, along with Maxalt and other -triptans to take at the onset of a migraine. Over the years we kept increasing the dosages of the dailies to combat the migraines until I was at 125mg Amitriptyline and 160mg Propranolol. At the peak dosages, I was in college. I started noticing extreme exhaustion (falling asleep in class, in the shower, sitting in a chair, etc) and the inability to wake up in the mornings. I no longer had my parents to make sure I was awake every morning, and it took me until I was on my own in college to realize how bad it all was. I told my doctor about my exhaustion and I asked to reduce the dosage of Amitriptyline because I read that dosages above about 50mg haven’t been proven to be more effective.

    Over the course of a year, I kept stepping down in dosages of Amitriptyline, while keeping the Propranolol the same. Eventually I got off Amitriptyline to see if I could live without it at all….I could not. My doctor then put me on Nortriptyline because it’s not known to cause the same kind of drowsiness.

    After starting the Nortriptyline, I definitely felt more alert than I did on the Amitriptyline, but still not “normal”. Because of the exhaustion, I would drink caffeinated soda in the mornings (I hate coffee) to keep me awake, and as I’m sure you can predict, I gained weight from the soda.

    I’ve been getting Botox injections for about 6 or 7 years now, and the Botox helped with the migraines a lot, but I still get a decent number.

    My life now has changed quite a bit. I moved across the country so I had to find all new doctors. It took me 3 months to get an appointment with a neurologist, so I was without Botox for 6 months (you’re supposed to get injections every 12 weeks) and my life has been hell. I got the injections for the first time in 6 months in November, and I’m still getting migraines all the time.

    Now that I am working, I have a very regular schedule, waking up early, going to bed early. Except that I cannot wake up anymore. I have an alarm clock that’s marketed to deaf people that shakes my pillow, has bright lights, and also makes a lot of noise, and I still don’t wake up. In college, I had my boyfriend to wake me up until I was actually standing, moving, and functioning. Now I’m living on my own, and he can only call me in the mornings to try and wake me up. I feel like such a burden that he spends about 1 hour every morning calling me until I wake up. I wake up about an hour after my alarms (yes, plural. I have the alarm clock and 6 alarms set on my phone with the loudest ring and my ring tone is also a very loud, scary sound so when my boyfriend calls, in theory it would wake me up) and I’m late to work. I’ve tried going to bed earlier, doesn’t work. I also fall asleep all the time. At my desk working, I fall asleep, in meetings, presentations, while driving, I fall asleep.

    I’m looking to reduce my medications as much as possible because I hate all of the side effects that are ruining my life. I also know that I can’t be taking these when I’m pregnant (which isn’t an immediate concern, but one for the not too distant future).

    My new doctor advised that I take magnesium and B-2 supplements to help reduce the migraines, so I’m still building that up.

    I’ve also read about the Cefaly, so if you have experience with that, please let me know.

    Does anyone have a similar situation or ANY advice at all. I’m pretty desperate and at a very very low point in my life. Please help.

    (Sorry for the life story, I tried to make it short…..)

    Reply Created with Sketch. reply
  • By Jenni

    Bridget93…..I too was on Propranolol for a long time. Only I was blacking out and falling all the time. Come to find our they use this medication for high blood pressure. So you may want to check your blood pressure and make sure its not dropping to low causing you to be so tired. And yes there are tons of different medications out there. I’ve had migraines for 17 years and everyday for 9 years.

    Reply Created with Sketch. reply
  • By maureen52

    I know docs use other beta-blockers but I was on 25 mg of a modern common beta blocker for a few years w/nortriptylines and then my migraines became chronic. Then I adjusted a few things and the migraines became every day–completely un-manageable. So despite the fact that I have asthma and another mild lung problem I got on 500 mg depakote and propanolol–I have taken, still take all the supplements, diets, etc so dont go there. I now cannot exercise and I am starting with sniffles BUT I have not had a migraine in 3 days–which is a miracle to me. I also would like a substitute for propanolol because between depakote and propanol my blood pressure barely moves the needle and I can no longer go for long speedy walks like I could before, and I have not even reached the doc’s appropriate does of 40 mg yet!

    Reply Created with Sketch. reply
  • By bekdallas

    I was on propanolol and could not handle how long it made my already low blood pressure. Like OH MY GOSH I feel you. I was so tired, but I was never on amitriptyline. But yeah I couldn’t even lift a low weight at the gym- it was terrible! Have you talked to your doctor about a different group of medications? I know when I switched neurologists after a move she was like “You are past beta-blockers” and immediately put me on topamax, which YES has side affects and NO you cant get pregnant on it but it changed my life. I have now stabilized with botox and hope to get off the topamax soon. ALSO: the side affects only last about 3 months for me… and were nothing compared to a migraine! I hope your doctors can talk about maybe totally different alternatives that could really improve things for you.

    It sounds like you went through a lot of changes: moving, getting off botox, getting back on, etc so I think understanding your brain is at a heightened place and is going to take some time to get back to a good place. Youll get there– have hope!! Good luck!!

    Reply Created with Sketch. reply